Colorado, 2007

Flash Flood in Colorado, July 20, 2007

July 20, 2007 · NWS GJT · 1 event in 1 county or zone

Heavy rain producing thunderstorms caused flash flooding along Highway 65.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain producing thunderstorms caused flash flooding along Highway 65.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 20, 12:42 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 20, 12:42 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT FRI JUL 20 2007

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
BROAD UPPER LEVEL RIDGE CONTINUES TO DOMINATE THE WEATHER ACROSS
EASTERN UTAH AND WESTERN COLORADO. THIS RIDGE MOVES LITTLE THROUGH
THIS WEEKEND. AS A RESULT...DIURNALLY DRIVEN SHOWERS AND
THUNDERSTORMS WILL BE THE NORM OVER THE NEXT SEVERAL DAYS...WITH
TEMPERATURES RUNNING NEAR SEASONAL NORMS. THE MAIN CONCERN WITH
CONVECTION THE NEXT 2 DAYS WILL BE THE SLOW MOVEMENT AS STEERING
WINDS REMAIN LIGHT.  IN ADDITION...HIGH PRECIPITABLE WATER
VALUES IN EXCESS OF ONE INCH AS EXPECTED...SO STORMS WILL
BE EFFICIENT RAIN PRODUCERS. RAINFALL RATES NEAR AN INCH AN HOUR
CAN BE EXPECTED WITH THE STRONGEST STORMS...SO SOME LOCALIZED
FLOODING WILL BE POSSIBLE...ESPECIALLY IN POOR DRAINAGES. DUE TO THE
LOCAL NATURE OF ANY FLOODING EVENTS...WILL NOT ISSUE A WATCH AT
THIS TIME...BUT WILL BE SOMETHING TO MONITOR AS WE HEAD INTO THE
WEEKEND.

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
MEDIUM RANGE MODELS WERE IN GOOD AGREEMENT WITH PERSISTENT RIDGE
PATTERN CONTINUING THROUGH THE COMING WEEK. THIS WILL ALLOW SUB-
TROPICAL MOISTURE TO CONTINUE STREAMING NORTHEASTWARD ACROSS THE
CWFA THROUGH THE COMING WEEK BRINGING SCATTERED AFTERNOON/EVENING
THUNDERSTORMS ALONG WITH SOME NOCTURNAL STORMS. EXPECT TEMPERATURES
TO RUN NEAR OR JUST A LITTLE ABOVE NORMAL.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH
THIS WEEKEND...MAINLY AFTERNOON AND EVENING HOURS. ALTHOUGH VFR
CONDITIONS ARE EXPECTED TO PREVAIL...SOME STORMS WILL LIKELY PRODUCE
MOUNTAIN OBSCURATIONS AND LOCAL MVFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...JDC
LONG TERM...NL
AVIATION...JDC
Hazardous weather outlook, Jul 20, 3:32 AM MST, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 AM MDT FRI JUL 20 2007

COZ001>014-017>023-UTZ022>025-027>029-211100-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
432 AM MDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED
THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN BY THIS AFTERNOON.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE SAN JUAN
MOUNTAINS THIS AFTERNOON AND EVENING. IN ADDITION TO CLOUD TO GROUND
LIGHTNING...MANY OF THESE STORMS WILL PRODUCE GUSTY WINDS UP TO 35
MPH...AND SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL.
ISOLATE SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST AFTER
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. LIGHTNING AND
GUSTY WINDS WILL BE COMMON WITH THE STORMS. A FEW OF THESE STORMS
WILL GENERATE LOCALLY HEAVY RAIN SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...ALTHOUGH
REPORTS TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...HAIL...AND
ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

CUOCO

The radar

The Grand Junction radar (KGJX), 8 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mesa

When
July 20, 4:35 PM MST to 5:55 PM MST
Where
Mesa County, 6 mi S of Mesa
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.083, -108.130

Heavy rain producing thunderstorms caused water and mud 6 inches deep to flow across Highway 65. Boulders the size of volleyballs were deposited along the road as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50019.